Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 138, NWS Mobile, AL

May 22, 2020Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 22, 2020, 3:15 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 3:15 PM CDT (20:15 UTC)
Expired
May 22, 2020, 3:44 PM CDT
In force
29 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Butler County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 106 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:15 PM CDTTSTM WND DMG6 W Honoraville, ALTREES DOWN AND SMALL HAIL ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

979 
WUUS54 KMOB 222015
SVRMOB
ALC013-041-222115-
/O.NEW.KMOB.SV.W.0138.200522T2015Z-200522T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
315 PM CDT Fri May 22 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Butler County in south central Alabama...
  Northwestern Crenshaw County in south central Alabama...

* Until 415 PM CDT.

* At 314 PM CDT, a severe thunderstorm was located 7 miles south of
  Greenville, moving north at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greenville and Highland Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3164 8652 3170 8666 3196 8659 3196 8627
TIME...MOT...LOC 2014Z 193DEG 14KT 3172 8658 

HAIL...0.88IN
WIND...60MPH
 
$$

CGAL
1 follow-up statement
537 
WWUS54 KMOB 222044
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
344 PM CDT Fri May 22 2020

ALC013-041-222054-
/O.CAN.KMOB.SV.W.0138.000000T0000Z-200522T2115Z/
Butler AL-Crenshaw AL-
344 PM CDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER AND
NORTHWESTERN CRENSHAW COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3164 8652 3170 8666 3196 8659 3196 8627
TIME...MOT...LOC 2041Z 193DEG 14KT 3183 8655 

$$

CGAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:28 PM CDT, 47 minutes earlier.

Area forecast discussion, May 22, 2:28 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
228 PM CDT Fri May 22 2020

.NEAR TERM /Now Through Saturday/...Ridging, both surface and
aloft continues to nose into the area from the east tonight and
Saturday. Deeper moisture is gradually returning to the region in
the predominately south to southeast flow, especially over out
western counties (ie- interior southeast Mississippi). With this
increasing moisture, with daytime heating we have some scattered
showers and thunderstorms across the region this afternoon which
will continue into the early evening hours before dissipating. Our
daily wet microburst checklist came up with a Moderate Risk, so
a few of the storms could produce some strong gusty winds, but the
overall severe threat is low (although a few storms may may
produce a few brief severe wind gusts). By mid evening, most of
the convection will have ended and look for generally rain free
conditions tonight (with perhaps a few coastal showers late).
Expect another round of scattered showers and thunderstorms again
tomorrow as the same pattern continues. Lows tonight will range
from the mid and upper 60s over interior locations to the lower
70s at the coast. Highs on Saturday will continue to be summer
like, with most interior locations climbing into the lower 90s
with mid and upper 80s closer to the coast and some low to mid 80s
along the immediate beaches. /12

&&

.AVIATION...
22/18Z issuance...VFR conditions for the remainder of the day and
into the evening hours. Isolated to scattered showers and
thunderstorms this afternoon and early evening will bring
localized MVFR conditions in and near convection, but generally
brief in nature at any one spot. Overnight more widespread MVFR
conditions could occur with patchy, light fog and some lower
ceilings, but most areas remaining VFR. Light southerly winds
today, becoming light and variable overnight, before becoming more
predominately light south again on Saturday morning. Some
isolated convection again possible early on Saturday morning,
especially down near the coast. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 22, 5:51 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
551 AM CDT Fri May 22 2020

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-231100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop later this morning though the
afternoon. A few may contain gusty winds and locally heavy rains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ265-266-FLZ202-204-206-231100-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A MODERATE risk of rip currents is expected along the beaches of
Alabama and northwest Florida panhandle this weekend through Monday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-231100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
551 AM CDT Fri May 22 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 22, 10:23 AM CDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
1023 AM CDT Fri May 22 2020

ALZ052-053-221615-
Clarke AL-Washington AL-
1023 AM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
WASHINGTON AND SOUTHWESTERN CLARKE COUNTIES UNTIL 1115 AM CDT...

At 1022 AM CDT, the strong thunderstorm was located 4 miles southwest
of McIntosh, or 11 miles northeast of Citronelle, moving northeast at
25 mph.

Winds up to 35 to 45 mph will be possible with this storm.

Locations impacted include...
Jackson, Saint Stephens, Wagarville, Leroy, Calvert and McIntosh.

LAT...LON 3147 8777 3117 8799 3114 8802 3114 8812
      3118 8822 3159 8805
TIME...MOT...LOC 1522Z 205DEG 21KT 3122 8809
Special weather statement, May 22, 1:38 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
138 PM CDT Fri May 22 2020

ALZ054-055-221930-
Wilcox AL-Monroe AL-
138 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE AND SOUTHEASTERN WILCOX COUNTIES UNTIL 230 PM CDT...

At 137 PM CDT, the strong thunderstorm was located 5 miles northwest
of Peterman, or 7 miles north of Monroeville, moving northeast at 15
mph.

Winds up to 35 to 35 mph will be possible with this storm.

A few other strong storms were noted over eastern Wilcox county,
also moving northeast at 15 mph.

Locations impacted include...
Peterman, Beatrice, Vredenburgh and Pine Apple.

LAT...LON 3154 8729 3164 8745 3206 8722 3191 8691
TIME...MOT...LOC 1837Z 209DEG 15KT 3164 8734
Special weather statement, May 22, 2:06 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
206 PM CDT Fri May 22 2020

MSZ067-222000-
Wayne MS-
206 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WAYNE
COUNTY UNTIL 300 PM CDT...

At 205 PM CDT, the strong thunderstorm was located 4 miles northeast
of Ovett, or 12 miles north of Richton, moving northeast at 25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Waynesboro and Clara.

LAT...LON 3182 8894 3185 8865 3189 8848 3163 8846
      3143 8889 3143 8894
TIME...MOT...LOC 1905Z 228DEG 20KT 3153 8897
Special weather statement, May 22, 2:17 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Mobile AL
217 PM CDT Fri May 22 2020

ALZ052-053-222000-
Clarke AL-Washington AL-
217 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN WASHINGTON AND NORTHWESTERN CLARKE COUNTIES UNTIL 300 PM
CDT...

At 217 PM CDT, the strong thunderstorm was located over Saint
Stephens, or 9 miles west of Jackson, moving northeast at 25 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Chatom, Saint Stephens, Wagarville, Leroy and Coffeeville.

LAT...LON 3184 8772 3137 8802 3145 8829 3170 8815
      3170 8809 3174 8809 3176 8811 3195 8801
TIME...MOT...LOC 1917Z 203DEG 23KT 3154 8805
Special weather statement, May 22, 2:32 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
232 PM CDT Fri May 22 2020

ALZ057-222015-
Butler AL-
232 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN BUTLER COUNTY UNTIL 315 PM CDT...

At 232 PM CDT, the strong thunderstorm was located 10 miles west of
Greenville, moving north at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Butler
County.

LAT...LON 3170 8676 3174 8691 3196 8691 3196 8650
TIME...MOT...LOC 1932Z 201DEG 19KT 3179 8679

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:23 AM CDTSpecial Weather StatementMOBWashington52 min
May 22, 1:38 PM CDTSpecial Weather StatementMOBWilcox52 min
May 22, 1:55 PM CDTSevere Thunderstorm WarningMOBMonroe, Wilcox65 min
May 22, 2:17 PM CDTSpecial Weather StatementMOBClarke43 min
May 22, 2:32 PM CDTSpecial Weather StatementMOBButler43 min
May 22, 2:44 PM CDTSevere Thunderstorm WarningMOBButler46 min
May 22, 2:58 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington62 min
May 22, 3:02 PM CDTSevere Thunderstorm WarningMOBMonroe43 min
May 22, 3:33 PM CDTSpecial Weather StatementMOBCrenshaw57 min
May 22, 3:42 PM CDTSpecial Weather StatementMOBChoctaw63 min
May 22, 3:45 PM CDTSevere Thunderstorm WarningMOBCrenshaw60 min
May 22, 3:59 PM CDTSpecial Weather StatementMOBConecuh61 min
May 22, 4:10 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington65 min
May 22, 4:18 PM CDTSpecial Weather StatementMOBCrenshaw57 min
May 22, 5:10 PM CDTSpecial Weather StatementMOBCrenshaw50 min
May 22, 5:17 PM CDTSpecial Weather StatementMOBWilcox43 min
May 22, 5:24 PM CDTSpecial Weather StatementMOBConecuh36 min
May 22, 6:07 PM CDTSpecial Weather StatementMOBWilcox53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.